Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

4.5 year child having loose motion. Looking dull and lethargic. On breast feed and cow milk. Concerned

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
Question
Hi! My 4.5 old baby is suffering from loose motion since past seven days. He passes loose stools almost after every feed. Stools are watery. I have been breast feeding him and bottle feeding with Cow milk. I have also been told that he could have developed lactose intolerance and supplement him with lactose free milk. Have tried that also from two days but no result. His intake has drastically reduced. He was a very active child - playful and cooing whenever awake, but he now he seems dull and lethargic.
Posted Sun, 5 Aug 2012 in Digestion and Bowels
 
 
Answered by Dr. Sourav Ganguly 1 hour later
Hi,

Thanks for posting your query.

From your description it appears that, your child probably has a gastrointestinal infection that leads to watery loose stools.

These infections are mostly due to viruses called rotavirus and may be due to some bacteria. It can persist for several days to week. It is detected by routine stool examination.

There are other causes like dietary changes, allergy, bowel disorder that can also lead to this type of diarrhea.

What we physicians are concerned is whether there is dehydration or not.

As you stated he now seems dull and lethargy so probably he may be having some dehydration.

So please give him plenty of water with ORS, blunt diet and he may need a course of antibiotics with probiotics.

I advise you to get him examined by a Pediatrician at the earliest and managed accordingly.

Hope I have answered your query. If you have any further questions, I will be happy to help.

Wish your child a speedy recovery.

Best Wishes,

Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Follow-up: 4.5 year child having loose motion. Looking dull and lethargic. On breast feed and cow milk. Concerned 50 minutes later
Thanks for update. Please reply on the following:-

1. Do you suggest the medicine/treatments for the same.
2. Is lactose free milk is one of the solution for this kind of dehydration.
3. Also I want to tell you that his anal area is Very red. We are using rash cream for this. As I Told that we are giving him Cow/buffalo milk and add sugar in that. Breast Fedding is very less 2-3 times a day only. rest of the time we are giving cow or buffalo milk. Is sugar created this problem.

Thanks
 
 
Answered by Dr. Sourav Ganguly 2 hours later
Hi,

Thanks for posting your query.

1. You may consider giving him any third generation cephalosporin/fluroquinolone with metronidazole/amoxycillin and clavuronic acid combination but always add some probiotics when you give him antibiotics. These are prescription drugs. They are available only by prescription given by a doctor.

2. No, ORS and plenty of water is the only solution.

3. Redness in anal area can occur in gastrointestinal infection and it can occur in lactose and sucrose intolerance.

This can be diagnosed by routine stool examination. Therefore, before diagnosis if you want you can stop milk and sugar.

As he is cow milk fed, there is very high chance of gastrointestinal infection.

Please as I advised earlier to get him examined by a Pediatrician at the earliest and managed accordingly.

Hope I have answered your query. If you have any further questions, I will be happy to help.

If you do not have any clarifications, you can close the discussion and rate the answer.

Wish your child a speedy recovery.

Best Wishes,

Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor